The Open Collections website will be undergoing maintenance on Wednesday December 7th from 9pm to 11pm PST. The site may be temporarily unavailable during this time.
Exercise and Worsening of Extrapyramidal Symptoms during Treatment with Long-Acting Injectable Antipsychotics Kim, David D.; Lang, Donna J.; Warburton, Darren E. R.; Barr, Alasdair; White, Randall F.; Honer, William G. (William George), 1957-; Procyshyn, Ric M. (Ric Michael), 1961-
Second-generation antipsychotic medications are used to treat schizophrenia and a range of other psychotic disorders, although adverse effects, including cardiovascular and metabolic abnormalities and extrapyramidal symptoms, are often inevitable. Studies have shown that exercise, as an adjunct therapy, can be effective in reducing the core symptoms of schizophrenia as well as ameliorating intrinsic and antipsychotic-induced cardiometabolic abnormalities. However, it is noteworthy that exercise may need to be implemented with caution in some individuals receiving certain antipsychotic treatment regimens. We report here two cases of exercise-associated worsening of extrapyramidal symptoms in two individuals with schizoaffective disorder treated with a long-acting injectable antipsychotic medication over the course of a 12-week exercise program. This worsening of extrapyramidal symptoms can be attributed to an increase in blood flow to the site of injection during exercise, accelerating the rate of absorption and bioavailability of the antipsychotic medication and subsequently increasing dopamine D2 receptor blockade. When monitoring drug therapy for patients receiving long-acting injectable antipsychotic medications, pharmacists and other healthcare professionals need to consider exercise as a contributing factor for the emergence of extrapyramidal symptoms.
Item Citations and Data
CC BY 4.0